Nebraska, 2010

Hail in Nebraska, May 12, 2010

May 12, 2010 · NWS GID · 1 event in 1 county or zone

A few isolated thunderstorms developed across South Central Nebraska as quick moving upper level shortwave disturbance pushed through the Central Plains. While most were fairly weak, one thunderstorm moving through Thayer County became strong enough to drop hail up to the size of nickels in the town of Hubbell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few isolated thunderstorms developed across South Central Nebraska as quick moving upper level shortwave disturbance pushed through the Central Plains. While most were fairly weak, one thunderstorm moving through Thayer County became strong enough to drop hail up to the size of nickels in the town of Hubbell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 5:41 PM CST, 1 minute earlier.

Area forecast discussion, May 12, 5:41 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
641 PM CDT WED MAY 12 2010

.AVIATION...00Z TAF. CEILING CONTINUE TO WAVER BETWEEN MVFR AND
IFR THIS EVENING AND HAVE INCLUDED SOME LOWER CIGS IN DRIZZLE/FOG
FOR THIS EVENING. TSTMS HAVE FIRED EAST OF KGRI AND BASED ON
TRENDS THE ACTIVITY SHLD REMAIN TO THE EAST. IMPROVING
CEILINGS/VSBYS WILL OCCUR THURSDAY AS THE UPPER TROUGH PUSHES
INTO THE EASTERN DAKOTAS.

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT WED MAY 12 2010/

SHORT TERM...THROUGH THE DAY FRIDAY. THE MAIN ISSUE IS THE
POTENTIAL REEMERGENCE OF RAINFALL TONIGHT.

AS EXPECTED...ITS BEEN A RAW DAY WITH WAVES OF DRIZZLE AND
TEMPERATURES HOLDING THE 40S TO AROUND 50 WITH A NORTHEAST BREEZE.
DON/T SEE THAT CHANGING SUBSTANTIALLY THROUGH EARLY EVENING...
ALTHOUGH THE DRIZZLE MAY TEND TO BACK OFF A BIT. THE MORE
INTERESTING TIME FRAME IS LATE THIS EVENING AND OVERNIGHT. MODELS
HAVE BECOME MORE BULLISH IN THE PAST RUN OR TWO IN DEVELOPING A BAND
OF SHOWERS/POSSIBLY ISOLATED STORMS ACROSS THE EASTERN 1/2 OF THE
CWFA FROM ABOUT 10 PM THROUGH 3 AM. THIS IS IN RESPONSE TO A QUICK
MOVING MID LEVEL SHORTWAVE...AND ENHANCED H850-700 FRONTOGENESIS
WITH 100KT+ UPPER LEVEL JET ON THE SOUTHEAST SIDE OF THE UPPER
CIRCULATION. HAVE INCREASED PRECIPITATION CHANCES AND EXPECTED
FIRST SIGNS TO SHOW UP IN SOUTHWEST/CENTRAL KANSAS...AND SPILL
NORTHEAST FROM THERE. THIS MAY LINGER LONGER THAN CURRENTLY
DEPICTED...ALTHOUGH MOST OF IT SHOULD WRAP UP BY 12Z.

IT APPEARS LOW CLOUDS WILL SHOW NO SIGNS OF LET UP THROUGH
MIDNIGHT...BUT ONCE PRECIPITATION STARTS TO PULL OUT OF
THE CWFA...WE SHOULD SEE CLEARING TREND DEVELOP AND CLOUDS
START TO PART AROUND SUNRISE AND THROUGH THE MORNING HOURS.
CWFA WILL BE IN AND OUT OF CLOUDS THURSDAY...WITH CLEAR SKIES
THURSDAY NIGHT...AND SOME HIGH CLOUDS INVADING ON FRIDAY.

TEMPERATURES ARE ANOTHER STORY. EARLIER IN THE WEEK...FROSTY
WEATHER SEEMED PRETTY PLAUSIBLE...BUT THAT IS NOT CLEAR NOW.
CLOUDS WILL LINGER MOST OF THE NIGHT AND ACROSS MOST OF THE
CWFA. WINDS WILL ALSO STAY UP TONIGHT. SO...NOT AS INCLINED
TO THINK THE COLD WILL BE AN ISSUE...EXCEPT FOR SOME LOW
LYING AREAS OF THE WESTERN CWFA...IF THINGS MANAGE TO CLEAR.
LEAVING A BOTTOM END TEMPERATURE OF ABOUT 36. ALSO THOUGHT
THURSDAY NIGHT MAY HAVE A COLD ISSUE...WITH SURFACE HIGH PRESSURE
MOVING RIGHT INTO THE AREA...AM NOT SO SURE NOW. ATMOSPHERE
IS NOT AS COLD AS TONIGHT. IT SEEMS MOST LIKELY THOSE FAVORED LOW
LYING AREAS OF THE NORTHWEST CWFA WOULD ACHIEVE ANY FROSTY
CONDITIONS. RIGHT NOW THE EXTEND AND MAGNITUDE OF THE
UNSEASONABLE CHILLY LOW TEMPERATURES DOESN/T SEEM TO WARRANT
ANY ADVISORIES AT THIS POINT...ALTHOUGH IT IS CERTAINLY WORTH
WATCHING.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. OVERALL...THIS PERIOD
FEATURES INCREASING CHANCES FOR PRECIPITATION OVER THE
WEEKEND...FOLLOWED BY A BRIEF DRY PERIOD EARLY NEXT WEEK...AND THEN
ANOTHER SHOT AT CONVECTION BY TUESDAY NIGHT INTO WEDNESDAY.

STARTING OFF FRIDAY NIGHT...THE 12Z NAM/GFS/ECMWF ARE IN PRETTY
DECENT AGREEMENT SHOWING THE CENTRAL PLAINS POISED IN BETWEEN TWO
MID LEVEL SHORTWAVES...ONE PASSING EASTWARD FROM THE UPPER GREAT
LAKES...AND ANOTHER MIGRATING OUT OF THE ROCKIES FROM A MEAN BROAD
TROUGH OVER THE WESTERN CONUS. ALTHOUGH MODELS DIFFER A BIT ON THE
TIMING...SHOWERS AND MAYBE SOME ISOLATED THUNDERSTORMS SHOULD
GRADUALLY OVERSPREAD THE CWA FROM FRIDAY NIGHT INTO SATURDAY AS
MODEST ISENTROPIC LIFT/WAA COMMENCES. AS A RESULT...POPS SATURDAY
WERE RAISED FROM SLIGHT CHANCE TO CHANCE TERRITORY...AND MAY VERY
WELL NEED BOOSTED FURTHER BASED ON SIGNALS FROM 12Z GFS ENSEMBLE.

IN SHORT...THE MID LEVEL SHORTWAVE AXIS WILL TAKE ITS TIME
PROGRESSING THROUGH THE PLAINS OVER THE WEEKEND AS IT DISCONNECTS
FROM THE MAIN UPPER LEVEL JET ENERGY OVER THE CONUS. THIS WILL
SPELL PLENTY OF CLOUDS THROUGH THE WEEKEND...ALONG WITH CONTINUED
CHANCES FOR ISOLATED TO SCATTERED SHOWERS...AND MAYBE A FEW
THUNDERSTORMS. THAT BEING SAID...THIS BY NO MEANS LOOKS LIKE AN
ALL WEEKEND RAIN OUT EITHER.

REGARDING THUNDERSTORMS...EVEN ELEVATED INSTABILITY LOOKS VERY
LIMITED DURING THIS TIME...MAINLY ONLY A FEW HUNDRED J/KG AT
BEST...SO WENT WITH ONLY ISOLATED THUNDER MENTION...AND EVEN THIS
MAY BE OVERDOING IT AT TIMES. NEEDLESS TO SAY...THE COMBINATION OF
LITTLE INSTABILITY AND A WEAKENING MID LEVEL FLOW REGIME SHOULD
KEEP ANY THUNDERSTORMS BELOW SEVERE LEVELS OVER THE WEEKEND.

BY MONDAY INTO TUESDAY...THE STUBBORN WEEKEND SHORTWAVE AXIS
FINALLY PUSHES OFF TO THE EAST...ALLOWING AT LEAST BRIEF MID/UPPER
LEVEL RIDGING TO OVERSPREAD THE REGION...ALONG WITH SOME SOUTHERLY
LOW LEVEL FLOW. ALREADY BY TUESDAY AFTERNOON HOWEVER...THE NEXT
SHORTWAVE WORKING THROUGH THE ROCKIES...IN CONCERT WITH LOW LEVEL
UPSLOPE FLOW AROUND A DEPARTING SFC HIGH WILL PROMOTE THUNDERSTORM
CHANCES OVER THE HIGH PLAINS. ELECTED TO KEEP THE DAYTIME PERIOD
DRY TUESDAY...BUT THEN BRINGING IN SLIGHT THUNDERSTORM CHANCES FOR
TUES NIGHT/WED. CONFIDENCE IN THESE DETAILS HOWEVER ARE NOT ALL
THAT HIGH DUE TO TIMING/STRENGTH DIFFERENCES EVIDENT BETWEEN THE
ECMWF/GFS SOLUTIONS.

TEMPERATURE WISE THROUGH THE PERIOD...HIGHS OVER THE WEEKEND
SHOULD REMAIN IN THE 60S...ALTHOUGH LOWERED SATURDAY A FEW DEGREES
BASED ON EXPECTATION OF INCREASING CLOUDS AND SCATTERED
PRECIPITATION. FOR MON-WED...TEMPERATURES WILL MAKE A WELCOME
REBOUND INTO THE 70S AS THE MID/UPPER LEVEL RIDGE BUILDS IN...WITH
SOME LOWER 80S POSSIBLE NEAR...AND ESPECIALLY SOUTH OF THE STATE
LINE. THIS SHOULD END A STRETCH OF ALMOST 2 WEEKS WORTH OF SUB-70
READINGS ACROSS THE MAJORITY OF THE CWA.

PEEKING BEYOND THE OFFICIAL FCST PERIOD...BOTH THE ECMWF/GFS SHOW
AN OVERALL PATTERN OF MID/UPPER RIDGING WITH FAIRLY ZONAL FLOW
OVER THE CENTRAL PLAINS...WITH NO MAJOR LOW PRESSURE SYSTEMS
COMPARABLE TO THOSE OF THESE PAST FEW WEEKS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, May 12, 1:39 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED MAY 12 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
239 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE MAY A FEW ISOLATED THUNDERSTORMS LATE THIS EVENING AND
DURING THE EARLY OVERNIGHT HOURS...MAINLY SOUTHEAST OF AN OSCEOLA
NEBRASKA...TO HASTINGS...TO PHILLIPSBURG KANSAS LINE. A COUPLE OF
THE STRONGER STORMS COULD BRIEFLY PRODUCE SOME SMALL HAIL.

IF SKIES CAN CLEAR...SOME PATCHY FROST MAY DEVELOP IN LOW LYING
AREAS TOWARD DAWN...MAINLY WEST OF A LEXINGTON TO ARAPAHOE
NEBRASKA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE
OUTLOOK AREA FROM FRIDAY NIGHT THROUGH SUNDAY. THERE IS ANOTHER
RISK FOR THUNDERSTORMS NEXT TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 12, 4:58 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT WED MAY 12 2010

KSZ007-NEZ086-122330-
JEWELL KS-NUCKOLLS NE-
558 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NUCKOLLS AND
NORTHEASTERN JEWELL COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOVEWELL STATE PARK...OR 27 MILES NORTH OF
BELOIT...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBBER...
  SUPERIOR...

LAT...LON 4003 9813 4002 9793 3980 9805 3986 9823
TIME...MOT...LOC 2258Z 214DEG 43KT 3990 9806
Special weather statement, May 12, 5:10 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
610 PM CDT WED MAY 12 2010

KSZ007-NEZ086-122345-
JEWELL KS-NUCKOLLS NE-
610 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND
NORTHEASTERN JEWELL COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUPERIOR...OR 35 MILES NORTHWEST OF
CONCORDIA...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORA...
  RUSKIN...

LAT...LON 3999 9792 3994 9793 3998 9814 4018 9803
      4020 9782 4015 9782
TIME...MOT...LOC 2310Z 204DEG 38KT 4003 9800
Special weather statement, May 12, 5:11 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT WED MAY 12 2010

KSZ007-019-122345-
JEWELL KS-MITCHELL KS-
611 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELOIT...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RANDALL...
  FORMOSO...

LAT...LON 3945 9802 3951 9821 3980 9804 3980 9792
      3959 9792
TIME...MOT...LOC 2311Z 204DEG 38KT 3953 9810
Special weather statement, May 12, 5:28 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT WED MAY 12 2010

NEZ087-122345-
THAYER NE-
628 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THAYER COUNTY UNTIL
645 PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYRON...OR 30 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DESHLER...
  HEBRON...

LAT...LON 4018 9753 3999 9767 4000 9782 4002 9782
      4018 9778
TIME...MOT...LOC 2328Z 214DEG 42KT 4003 9776

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thayer

When
May 12, 5:42 PM CST to 5:50 PM CST
Where
Thayer County, 0.69 mi S of Hubbell
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.010, -97.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225249.